Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 67, NWS Honolulu, HI

March 15, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 15, 2006, 3:10 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2006, 3:10 AM HST (13:10 UTC)
Expired
Mar 15, 2006, 6:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

What was reported inside it

TimeReportWhereRemark
Mar 15, 3:23 AM HSTFLOODLihue, HIKAUAI POLICE REPORT THAT KAMALU ROAD IN THE WAILUA HOMESTEAD IS FLOODED NEAR THE BALL PARK. THE SOUTH FORK OF THE WAILUA RIVER IS NEAR BANK FULL AND RISING. THEY ARE ADVISING PEOPLE ALONG THE RIVER TO EVACUATE.
Mar 15, 3:23 AM HSTFLOODLihue, HITHE SOUTH FORK OF THE WAILUA RIVER IS NEAR BANK FULL AND RISING. THEY ARE ADVISING PEOPLE ALONG THE RIVER TO EVACUATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 151317
FFWHFO
HIC007-151615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
310 AM HST WED MAR 15 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 615 AM HST

* AT 304 AM HST...A GAUGE ON THE SOUTH FORK OF THE WAILUA RIVER 
  SHOWED A SHARP RISE IN WATER LEVEL. KAUAI POLICE REPORT THAT THE 
  RIVER IS STILL IN ITS BANKS...BUT THAT IT CONTINUES TO RISE. 
  RESIDENTS ALONG THE RIVER ARE URGED TO EVACUATE.

* THE GAUGE ON THE HANAPEPE RIVER ALSO INDICATES THAT THE RIVER IS 
  AT OR ABOVE BANK FULL. OTHER STREAMS AND RIVERS...ESPECIALLY ON 
  THE SOUTH AND EAST SIDES OF THE ISLAND ARE PROBABLY RUNNING VERY 
  HIGH.

* RADAR SHOWS VERY HEAVY RAIN SOUTH AND SOUTHWEST OF KAUAI MOVING TO 
  THE NORTHEAST. THESE HEAVY RAINS WILL LIKELY RESULT IN FLASH 
  FLOODING FOR THE NEXT 3 HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI STATE
  PARK...MOLOAA...KALALAU VALLEY...ANAHOLA...KOKEE STATE PARK...KAPAA
  AND WAILUA.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 615 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2182 15982 2182 15924 2227 15925 2226 15983

$$
CRAIG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 8:30 PM HST, 6 hours 40 minutes earlier.

Area forecast discussion, Mar 14, 8:30 PM HST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST TUE MAR 14 2006

.SYNOPSIS...
THE STATEWIDE THREAT OF POSSIBLY FLOODING RAINS CONTINUES. OAHU IS
THE MOST LIKELY AREA FOR EXCESSIVE RAIN TONIGHT.

&&

.DISCUSSION...
WATER VAPOR IMAGES SHOWED A COMPACT UPPER LOW APPROACHING THE MAIN
HAWAIIAN ISLANDS FROM THE NORTHWEST. A SECONDARY LOW OR WAVE SWUNG
AROUND THE SOUTHERN END OF THE MAIN LOW TOWARD THE ISLANDS AS WELL.
ON THE WHOLE...MODEL REPRESENTATION OF THE PRIMARY LOW WAS PRETTY
GOOD...THOUGH NONE OF THE MODELS RESOLVED THE SECONDARY LOW WELL.

THE SOLUTIONS REMAIN IN CLOSE AGREEMENT THROUGH ABOUT THE NEXT 24
HOURS. AFTERWARD...THE NOGAPS KEEPS THE LOW CLOSE TO THE ISLANDS
THE LONGEST...WHILE THE NAM KICKS IT OUT TO THE NORTHEAST SOONEST.
THE GFS AND UKMET SOLUTIONS SERVE AS A GOOD COMPROMISE...SUGGESTING
THAT THE UPPER LOW WILL LOSE MOST OF ITS INFLUENCE OVER THE ISLANDS
AROUND THURSDAY NIGHT...AND THAT UPPER RIDGING WILL START TO CREEP
IN FROM THE EAST ON FRIDAY AS THE LOW DEPARTS.

HOWEVER...THE DEVELOPMENT OF STRONG CONVERGENCE NORTH OF THE ISLANDS
ON FRIDAY WILL REINFORCE SOUTHEASTERLY FLOW OVER THE STATE...
BRINGING UP MORE MOISTURE FROM THE DEEP TROPICS...AND PRODUCING THE
EQUIVALENT OF WET TRADES UNDER THE STRENGTHENING INVERSION. THESE
PSEUDO-TRADES WILL AFFECT MOSTLY SLOPES FACING THE SOUTHEAST...
RATHER THAN THE MORE TYPICAL NORTHEAST. THUS...DESPITE UPPER RIDGING
MANY AREAS WILL NOT EVEN BEGIN TO DRY OUT UNTIL SATURDAY.

EVEN THE LONGER TERM MAY BE QUITE WET. MOST OF THE MODELS DEVELOP A
SURFACE LOW TO THE SOUTH OF THE ISLANDS BY LATE THIS WEEK...AND THEN
MOVE IT UP TO THE NORTH PAST THEM OVER THE WEEKEND. WHILE THE OTHER
MODELS HAD BEEN INCLINED TO MOVE IT PAST THE ISLANDS ON THE EAST...
THE 00Z RUN OF THE GFS PREDICTS IT TO MOVE RIGHT ACROSS THE
ARCHIPELAGO...SPREADING CONSIDERABLE PRECIPITATION ALONG THE WAY.
THE MODELS HINT AT SOME GENUINE DRYING BEGINNING NEXT WEEK...THOUGH
AT THIS POINT IT IS DIFFICULT TO SAY MORE PRECISELY WHEN.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH THURSDAY.

&&

RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 6:26 PM HSTFlash Flood WarningHFOKalawao3 hr
Mar 14, 9:20 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 15, 12:09 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 15, 4:26 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 15, 5:59 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 15, 7:23 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 15, 10:14 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 15, 10:23 AM HSTMarine Weather StatementHFO97 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.